News

Oral contraceptives may induce micronutrient deficiencies

August 1, 2013

According to a new review from Italy, regular use of oral contraceptives seems to increase the risk of insufficient blood concentrations of B vitamins, vitamins E and C, magnesium and zinc in women.

The review included observational studies and clinical trials, published from the 1970s to the present, that investigated the changes in nutritional requirements in women who took oral contraceptives (1). The analysis of the data showed that several studies reported a negative influence of oral contraceptives on the status of micronutrients (in particular, folate, vitamins B2, B6, B12, C and E, as well as magnesium, zinc and sele-nium) in women, which can lead – especially if enhanced by poor dietary intake, smoking and/or regular alcohol exposure – to depletion and deleterious deficiency. Among the possible mechanisms, it has been suggested that the drugs may cause reduced absorption of micronutrients from the diet, increased excretion and/or an accelerated metabolism. In addition, studies showed that the use of supplements produced signi-ficant improvement in pre-existing deficiencies in women using oral contraceptives.


The researchers concluded that oral contraceptives clearly induce depletions of micronutrients, which are likely to contribute to several common side effects. Thus, the possibility of preventing vitamin and mineral deficiencies and of meeting increased requirements through the intake of appropriate dietary supplements should be considered as a first-line approach by clinicians. Oral contraceptives are currently among the most commonly used drugs in developed countries. The most frequently used agents are a combination of drugs containing both an estrogen and a progestin, preventing ovulation. This combination is considered to be highly efficacious, with a use effectiveness of 97% to 98%. Despite efficacy, there are still side effects associated with the use of combined hormonal contraceptives, such as increased fluid retention, which promotes symptoms like edema and increased body weight (2).

References

  1. Palmery M. et al. Oral contraceptives and changes in nutritional requirements. European Review for Medical and Pharmacological Sciences. 2013; 17:1804-1813.
  2. Smals A. G. Fluid retention with oral contraceptives. Gynecol Endocrinol. 2000; 14:476-478.